Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2008, 3:53 PM CDT for Hall County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2008, 3:53 PM CDT (20:53 UTC)
- Expired
- May 22, 2008, 4:14 PM CDT
- In force
- 21 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Hall County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:27 PM CDT, 26 minutes earlier.
Area forecast discussion, May 22, 3:27 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 327 PM CDT THU MAY 22 2008 .SHORT TERM... UPPER LEVEL SHORT WAVE AND ATTENDANT JET STREAK ROTATING NEWD FROM SRN NM TO THE WRN PANHANDLE HELPING TO INCREASE LARGE SCALE ASCENT...COOL MID LEVEL TEMPS AND POSSIBLY AID IN THUNDERSTORM DEVELOPMENT EAST OF THE DRYLINE WITH THE BEST POSSIBILITY BEING ACROSS THE EXTREME SRN PANHANDLE /COUNTIES FURTHER SOUTH IN THE ROLLING PLAINS SEEING A HIGHER CHANCE OF BEING CAPPED/. CONDITIONAL PROBABILITY OF SEVERE IS FAIRLY HIGH AND WATCH BOX HAS BEEN ISSUED BY SPC. JET STREAK ALSO MIXING DOWN FAIRLY EFFICIENTLY ACROSS THE HIGHER TERRAIN OF THE NWRN COUNTIES WHERE LOW END ADVISORY CRITERIA HAS BEEN MET PERIODICALLY SINCE EARLY AFTERNOON. DO NOT THINK THAT THESE STRONGER WINDS WILL BE SEEN ANYTHING MORE THAN ISOLATED AND SPORADICALLY THIS EVENING. WILL TRIM WIND ADVISORY BACK TO NWRN SIX ZONES. DEEP SWLY FLOW WILL KEEP DRYLINE FROM MIXING BACK TOO FAR TO THE WEST OVERNIGHT...BUT MODEL SOLUTION OF KEEPING IT NEARLY STATIONARY SEEM OVERDONE. HAVE TRENDED DEW POINT AND WIND GRID DEPICTION OF THE DRYLINE FURTHER WEST OVERNIGHT WITH A POTENTIAL FOR STRATUS DEVELOPMENT NEAR 12Z ACROSS THE ROLLING PLAINS AND SERN PANHANDLE. DRYLINE SHOULD MIX EWD AGAIN FRIDAY...PROBABLY A LITTLE FURTHER EAST THAN TODAY GIVEN FURTHER EWD START. WARM DAY AGAIN...COOLEST ACROSS THE NW WITH LOWER HEIGHTS/THICKNESSES. POTENTIAL EXISTS AGAIN FOR CONVECTIVE INITIATION VCNTY OF THE DRYLINE LATE IN THE AFTERNOON. .LONG TERM... UPPER TROUGH OVER THE SOUTHWEST U.S. WILL HELP MAINTAIN THE DRYLINE IN THE WEST TEXAS REGION THROUGHOUT THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. LOCALLY THUNDERSTORM CHANCES REMAIN WELL BELOW 50 PERCENT MOSTLY BECAUSE OF THE LACK OF ANY DEFINED UPPER AIR DISTURBANCES OR OTHER FEATURES LIKE A FRONT IN THE AREA TO HELP MAXIMIZE CONVERGENCE ALONG THE DRYLINE. FOR FRIDAY NIGH INTO SATURDAY...IT LOOKS LIKE THE DRYLINE WILL REMAIN MOSTLY OVER OUR EASTERN ZONES DURING THE AFTERNOON/EVENING...THUS LIMITING THUNDERSTORM CHANCES FOR WESTERN ZONES. THE UPPER TROUGH IS EXPECTED TO RETROGRADE TO THE WEST OVER THE WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...ALLOWING THE AFTERNOON POSITION OF THE DRYLINE TO GRADUALLY SHIFT FURTHER WEST. A FRONT IS FORECAST TO POSSIBLY BE IN THE AREA TUESDAY NIGHT OR EARLY WEDNESDAY...WHICH COULD SERVE AS A FOCUSING MECHANISM...HOWEVER ACCURATELY PREDICTING A FRONTAL POSITION THAT FAR OUT IN THE FORECAST CYCLE IS PROBABLY NOT THE BEST THING TO COUNT ON. FOR NOW WILL JUST CONTINUE LOW POPS THROUGH THE MIDDLE OF NEXT WEEK. && .FIRE WEATHER... LOW END RED FLAG CRITERIA SEEN PERIODICALLY ACROSS THIS AFTERNOONS WARNING AREA PER WEST TEXAS MESONET. WOULD EXPECT THIS TO CONTINUE A FEW MORE HOURS BEFORE RH BEGINS TO RECOVER. WILL CONTINUE STATUS QUO. FRIDAY CONDITIONS LOOK MARGINAL WITH WINDS LIKELY BEING THE LIMITING FACTOR AGAIN. HAD A DIFFICULT TIME GETTING ANY 20 MPH 20-FOOT WINDS TO DROP OUT OF THE GRIDS THIS AFTN. CONFIDENCE IN LOW END WARNING NOT HIGH ENOUGH TO ISSUE WATCH OR WARNING ATTM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 87 55 87 59 / 10 10 10 20 20 TULIA 60 88 60 90 61 / 10 10 10 20 30 PLAINVIEW 62 88 63 90 62 / 10 10 10 20 30 LEVELLAND 62 91 62 92 62 / 10 10 10 10 20 LUBBOCK 65 93 64 91 64 / 10 10 10 20 30 DENVER CITY 60 91 61 93 62 / 10 10 10 10 20 BROWNFIELD 62 93 62 92 62 / 10 10 10 10 20 CHILDRESS 69 92 70 94 69 / 30 20 20 30 30 SPUR 69 92 66 95 66 / 20 20 20 30 30 ASPERMONT 72 94 69 95 69 / 20 20 20 30 40 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027-028-033. && 07/04
Hazardous weather outlook, May 22, 10:09 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1009 AM CDT THU MAY 22 2008 TXZ021>044-231515- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1009 AM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SEVERE WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE. THUNDERSTORMS DEVELOPING IN A STRONG GRADIENT WIND FIELD COULD CAUSE THE DOWNWARD TRANSPORT OF HIGH WIND GUSTS. FIRE WEATHER CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED. NON PRECIPITATION A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ON THE CAPROCK TODAY. STRONG GRADIENT WINDS FROM 30 TO 40 MPH ARE EXPECTED ALONG WITH GUSTS AS HIGH AS 50 MPH. HAZARDS FOR MOTORISTS INCLUDE CROSS WINDS AND PATCHY BLOWING DUST CAUSING VISIBILITY RESTRICTIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 22, 3:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT THU MAY 22 2008 TXZ025-222115- HALL TX- 348 PM CDT THU MAY 22 2008 ...STRONG THUNDERSTORMS ACROSS HALL COUNTY... AT 343 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING FROM WEST OF MEMPHIS TO NEAR TURKEY...MOVING NORTHEAST AT 30 MPH. STRONG WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE WILL BE POSSIBLE WITH THESE STORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Terry | 39 min |
| May 21, 9:16 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 44 min |
| May 22, 4:53 AM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more | 15 hr |
| May 22, 9:58 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.